Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The Seifert-van Kampen theorem and generalized free products of $S$-algebras

Authors: Roland Schwänzl and Ross Staffeldt
Journal: Proc. Amer. Math. Soc. 130 (2002), 3193-3208
MSC (2000): Primary 19D10, 55P43
Published electronically: May 8, 2002
MathSciNet review: 1912997
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In a Seifert-van Kampen situation a path-connected space $Z$ may be written as the union of two open path-connected subspaces $X$ and $Y$ along a common path-connected intersection $W$. The fundamental group of $Z$ is isomorphic to the colimit of the diagram of fundamental groups of the three subspaces. In case the maps of fundamental groups are all injective, the fundamental group of $Z$ is a classical free product with amalgamation, and the integral group ring of the fundamental group of $Z$ is also a free product with amalgamation in the category of rings. In this case relations among the $K$-theories of the group rings have been studied. Here we describe a generalization and stablization of this algebraic fact, where there are no injectivity hypotheses on the fundamental groups and where we work in the category of $S$-algebras. Some of the methods we use are classical and familiar, but the passage to $S$-algebras blends classical and new techniques. Our most important application is a description of the algebraic $K$-theory of the space $Z$ in terms of the algebraic $K$-theories of the other three spaces and the algebraic $K$-theory of spaces $\operatorname{Nil}$-term.

References [Enhancements On Off] (What's this?)

  • 1. A. D. Elmendorf, I. Kriz, M. A. Mandell, and J. P. May, Rings, modules, and algebras in stable homotopy theory, American Mathematical Society, Providence, RI, 1997, With an appendix by M. Cole. MR 97h:55006
  • 2. Paul G. Goerss and John F. Jardine, Simplicial homotopy theory, Birkhäuser Verlag, Basel, 1999. MR 2001d:55012
  • 3. Daniel M. Kan, A combinatorial definition of homotopy groups, Ann. of Math. (2) 67 (1958), 282-312. MR 22:1897
  • 4. -, On homotopy theory and c.s.s. groups, Ann. of Math. (2) 68 (1958), 38-53. MR 22:1898
  • 5. Wilhelm Magnus, Abraham Karrass, and Donald Solitar, Combinatorial group theory: Presentations of groups in terms of generators and relations, Interscience Publishers [John Wiley & Sons, Inc.], New York-London-Sydney, 1966. MR 34:7617
  • 6. William S. Massey, Algebraic topology: an introduction, Springer-Verlag, New York, 1977, Reprint of the 1967 edition, Graduate Texts in Mathematics, Vol. 56. MR 56:6638
  • 7. Roland Schwänzl, Ross Staffeldt, and Friedhelm Waldhausen, ${K}$-theory and generalized free products of ${S}$-algebras, Geometry and Topology, to appear.
  • 8. Friedhelm Waldhausen, Algebraic ${K}$-theory of generalized free products. III, IV, Ann. of Math. (2) 108 (1978), no. 2, 205-256. MR 58:16845a
  • 9. -, Algebraic ${K}$-theory of topological spaces. I, Algebraic and geometric topology (Proc. Sympos. Pure Math., Stanford Univ., Stanford, Calif., 1976), Part 1, Amer. Math. Soc., Providence, R.I., 1978, pp. 35-60. MR 81i:18014a
  • 10. -, Algebraic ${K}$-theory of spaces, Algebraic and geometric topology (New Brunswick, N.J., 1983), Springer, Berlin, 1985, pp. 318-419. MR 86m:18011
  • 11. -, On the construction of the Kan loop group, Doc. Math. 1 (1996), No. 05, 121-126 (electronic).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 19D10, 55P43

Retrieve articles in all journals with MSC (2000): 19D10, 55P43

Additional Information

Roland Schwänzl
Affiliation: Fachbereich Mathematik/Informatik, Universität Osnabrück, 46069 Osnabrück, Federal Republic of Germany

Ross Staffeldt
Affiliation: Department of Mathematical Sciences, New Mexico State University, Las Cruces, New Mexico 88003

Received by editor(s): June 20, 1999
Received by editor(s) in revised form: June 15, 2001
Published electronically: May 8, 2002
Additional Notes: The second author was partially supported by the Deutsche Forschungsgemeinschaft through the Sonderforschungsbereich 343, Bielefeld, Germany
Communicated by: Ralph Cohen
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society